Kansas, 2024

High Wind in Kansas, April 6, 2024

April 6, 2024 · NWS DDC · 23 events in 11 counties and zones

Strong non-thunderstorm wind gusts blew across western Kansas during the afternoon of 04/06.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong non-thunderstorm wind gusts blew across western Kansas during the afternoon of 04/06.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 6, 10:13 AM CST, 1 hour 4 minutes earlier. Its key messages:

  • High winds, blowing dust, and potential historical fire weather conditions on Saturday will lead to a higher impact weather day across southwest Kansas.
  • Strong wind potential continues into Sunday with the strongest winds along the I-70 corridor.
  • Rain and storms chances continue Tuesday and Wednesday however the track of the upper low is trending southward which will merit a reduction in the chances.
Area forecast discussion, Apr 6, 10:13 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1113 AM CDT Sat Apr 6 2024

.KEY MESSAGES...

- High winds, blowing dust, and potential historical fire
  weather conditions on Saturday will lead to a higher impact
  weather day across southwest Kansas.

- Strong wind potential continues into Sunday with the strongest
  winds along the I-70 corridor.

- Rain and storms chances continue Tuesday and Wednesday however
  the track of the upper low is trending southward which will
  merit a reduction in the chances.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 138 AM CDT Sat Apr 6 2024

06Z obs and upper level RAP analysis show a 991 mb low centered
just north of Cheyenne, Wyoming and a 10 mb pressure spread
across southwest Kansas with surface obs reporting wind speeds
at 15-30 mph. These winds have kept the lower levels mixed and
temperatures have stayed in the upper 50s to lower 60s through
the night. The upper level low is centered in southern Idaho
with a longwave trough extending into the four corners region
and the leading edge of the jet streak is entering southeast
Colorado and southwest Kansas.

High winds and all that comes with it will be prevalent today
across southwest Kansas. The morning low level jet will slowly
decrease after sunrise however as the main 500 mb low moves into
northeast Colorado a narrow area of strong vorticity will reach
southwest Kansas between 15-18 and with mixing heights reaching
to 10,000 ft by this time and 850 mb winds ranging from 40 kts
in most of the short term models to as high as 50 kts from the
GFS...there should be a narrow window of intense wind speeds
moving from west to east starting from the Colorado border late
this morning and reaching our eastern zones by mid afternoon.
Winds sustained will be around 25-35 mph and this could be were
we see some brief gusts approaching high wind criteria (58 mph
or greater). Along with the wind very dry air will race across
southwest Kansas with RH values dropping as low as 10%. This
combination will introduce a short period of time of very
critical fire weather and any fires that may happen will get out
of control quickly. Along with the fire weather our recent dry
spell will also make it easy for blowing dust to occur and the
combo of high winds and blowing dust will introduce travel
impacts at the same time as our fire weather impacts. By sunset we
should see the wind speeds reduce as the 850 mb winds relax in
vicinity of a 999 mb surface low and cold front that will move
into northwest Kansas. We will go from high wind gusts to more
winds at 15-25 mph with gusts up to 40 mph.

Tonight as the upper low moves north and becomes vertically
stacked to the surface in north central Nebraska a cold front
should move across southwest Kansas during the night and post
frontal winds should relax even more to around 10-20 mph out of
the west. Stronger winds will be closer to the vicinity of the
surface low in northwest and north central Kansas.

Sunday will bring more wind potential as the heating of the day
and mixing return and the low pressure in Nebraska slowly moves
eastward through the day. Winds will be strongest along the I-70
corridor as the pressure gradient will be the tightest and 850
mb winds the strongest. The HRRR is hinting at wind speeds
reaching 25-35 mph with gusts to 50 mph for areas along and
north of the K-96 corridor. Elevated fire weather will also be a
concern however the area with the strongest winds will also
have the highest relative humidity values so a fire weather
headline will be held off for now.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 224 AM CDT Sat Apr 6 2024

The main feature in the long term is the chances of rain from
Tuesday afternoon through Wednesday morning. Latest ensembles
are showing an upper low developing in southern Arizona Tuesday
morning and progressing eastward into central Texas by Wednesday
evening. The latest track is showing a more southward
progression from previous runs and with that the main forcing
and moisture is also moving south. Winds ahead of the low in
Kansas for Monday through Wednesday are staying out of the east
to northeast so lower level moisture from the Gulf is not
anticipated ahead of the low in the central plains. Both Euro
and GFS ensembles are trending southward and as a result the
percentages of > 0.10 inch have been reduced to around 10% for
counties along the Oklahoma border and 0% north of highway 50.
NBMv4.1 POPs have been slow to recognize this change with the
latest update so I did lower POPs Tuesday afternoon through
Wednesday morning from the likely along the Oklahoma border
(50-55%) back to chance (30-40%) and if further trends continue
rain chances will probably need to be scaled back even less.
After the upper low departs the southern plains an upper ridge
moves into the central plains and we should have mild and dry
weather through the end of the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1110 AM CDT Sat Apr 6 2024

A high wind warning is in effect for the area this afternoon.
Strongest wind gusts out of the southwest will be behind a
rapidly eastward advancing cold front. Between 18z and about 23z
will be the window for greatest risk of gusts in excess of 50
knots, at any and all of the terminals. Thunderstorms developing
along the front are considered a low probability (less than 20
percent) risk and limited to the HYS vicinity around the time
of noticeable wind shift. BLDU may reduce visibility below 5
miles and locally as low as the 2-3 miles range. Look for
sustained 25 knot winds with gusts to 30-35 knots for much of
the evening and overnight everywhere but for HYS which may get a
reprieve after 2z until the winds start to mix out again Sunday
morning.

&&

.FIRE WEATHER...
Issued at 243 AM CDT Sat Apr 6 2024

Critical to extremely critical fire weather conditions will be
the case from late this morning through late this afternoon
across southwest Kansas. Southwest winds will increase during
the late morning to 25-35 mph with gusts approaching 50-60 mph.
Drier air will quickly move into western Kansas around the noon
hour and spread through the rest of the region through the mid
afternoon and relative humidity values will fall to 10-15%. Any
fires that should develop between the time frame of 10am-3pm
will quickly go out of control as this could be in terms of the
weather setup a historical fire weather event.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT /8 PM MDT/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.
High Wind Warning until 8 PM CDT this evening for KSZ030-031-
045-046-063>066-075>081-085>090.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...99
FIRE WEATHER...Tatro
Hazardous weather outlook, Apr 6, 2:08 AM CST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Sat Apr 6 2024

KSZ030-031-043>046-061>066-074>081-084>090-070815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Sat Apr 6 2024 /208 AM MDT Sat Apr 6 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Critical to extremely critical fire weather conditions will be
the case from late this morning through late this afternoon
across southwest Kansas. Southwest winds will increase during
the late morning to 25-35 mph with gusts approaching 50-60 mph.
These winds will also produce blowing dust. Drier air will
quickly move into western Kansas around the noon hour and spread
through the rest of the region through the mid afternoon and
relative humidity values will fall to 10-15%. Any fires that
should develop between the time frame of 10am-3pm will quickly go
out of control as this could be in terms of the weather setup a
historical fire weather event.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday strong west to northwest winds will be across mainly areas
along and north of the K-96 corridor and elevated to near critical
fire weather conditions will be the case as humidity values fall to
around 20% in the afternoon. Wind speeds of 20-35 mph with gusts
up to 50 mph are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 high wind. Local standard time, as filed.

High Wind, Ford

When
April 6, 11:17 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 11:17 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 11:27 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 11:31 AM CST
Where
Ford forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 6, 11:32 AM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Scott

When
April 6, 12:15 PM CST
Where
Scott forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 12:30 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Morton

When
April 6, 12:35 PM CST
Where
Morton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 12:54 PM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 6, 12:57 PM CST
Where
Finney forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Ellis

When
April 6, 1:38 PM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

High Wind, Rush

When
April 6, 1:45 PM CST
Where
Rush forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 6, 1:54 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Edwards

When
April 6, 1:55 PM CST
Where
Edwards forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

High Wind, Ellis

When
April 6, 1:56 PM CST
Where
Ellis forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
April 6, 1:57 PM CST
Where
Kiowa forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 6, 2:02 PM CST
Where
Finney forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Seward

When
April 6, 2:03 PM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
April 6, 2:03 PM CST
Where
Seward forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Ford

When
April 6, 2:34 PM CST
Where
Ford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Ellis

When
April 6, 2:40 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

High Wind, Pratt

When
April 6, 2:50 PM CST
Where
Pratt forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

High Wind, Barber

When
April 6, 2:52 PM CST
Where
Barber forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173624, 1173640, 1173618, 1173623, 1173612, 1173615, 1173620, 1173643, 1173625, 1173641, 1173718, 1173720, 1173645, 1173714, 1173646, 1173676, 1173725, 1173717, 1173722, 1173724, 1173728, 1173731, 1173733.